Losing the will with Grrrrraves

Hello -

This is the first time I have posted on a forum, but am beyond my wits end. I was diagnosed 6 months ago with Graves. My test results are -

TSH <0.02

Free T4 >100.0

Free T3 48.3

Thyroid peroxidase antibodies 58

Anti Thyroglobulin antibodies 8

I have been prescribed carbimazole and propananol (sp?)

Prior to diagnosis I had gone up a dress size, but 6 months post diagnosis, I have gained 3 stone. I don't know what to do? Will this weight gain stabilise or reduce? What will happen if I stop taking meds? Is a thyroidectomy the answer?

Any help/ advice greatly appreciated.

6 Replies

oldestnewest
  • Lescats77,

    What were your most recent thyroid results and ranges (ranges are the figures in brackets after results).

  • Thanks a million for the reply. I am due to see my endo next week, so will hopefully have more recent results to share. The nos in brackets are as follows;

    (0.27 - 4.2)

    (12.0 - 22.0)

    (3.1 - 6.8)

  • I am currently on 40 mg of Carbimazole.

  • Lescats77,

    Have you no recent thyroid results? If you've been on 40mcg for six months you should have had 3 or 4 thyroid tests in that time. I suspect you are over medicated and TSH is too high and that is why you are gaining weight.

  • I too have graves disease , diagnosed in May 2015 . T4 was 86 ( 10-26 ) and tsh was 0.01 . 15 months on carbimazole and I gained two stones in weight . I felt dreadful , couldn't cope with anything , anxious and jittery and felt exhausted and legs felt like lead weights . Got re started on carbimazole in February 2017 but a low dose of 5 mgs . The good news is as I started to get better my weight returned to normal and it's a long process but you will start to feel better eventually . My advice would be to do as much research as possible and every time you have bloods done then post on here with ref ranges . I have felt great for about the last 7 weeks and hope to be controlled on carbimazole .I am against rai and total thyroidectomy but that is just my personal opinion . Some people have rai or a tt and they are glad that they did and others regret it . I just think you have to thoroughly research everything and don't do anything that you are not comfortable with . It's a long road and I thought I would never get better and I feel great . Try not to worry about the weight as it'll go ok eventually it just takes time . Oh and I would never advise stopping meds and I too started out on 40 mg of carbimazole , as your levels start to drop they will decrease your carbimazole . Hope that helps and it's not a quick fix but I got to a good place eventually.

  • Thank you both, I will push to get an appointment next week and see what the results are, and will share as soon as I get these. Last time I saw the endo, my lifestyle and diet were getting blamed for the weight gain not the meds. Am also way too tired for an proper exercise, getting through a day is beyond exhausting.

You may also like...